Alert archive / Missouri / Flash Flood Watches in 2019

Flash Flood Watch 5, NWS St. Louis, MO

May 22, 201914 counties in Missouri; Adams County, Illinois

NWS St. Louis, MO issued this flash flood watch at May 22, 2019, 1:53 PM CDT for 14 counties in Missouri; Adams County, Illinois. It took effect at May 22, 2019, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 22, 2019, 1:53 PM CDT (18:53 UTC)
In effect from
May 22, 2019, 7:00 PM CDT
Expired
May 23, 2019, 3:39 AM CDT
In force
9 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Adams County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Gasconade County, MO, Knox County, MO, Lewis County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Ralls County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 120 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WGUS63 KLSX 221853
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Saint Louis MO
153 PM CDT Wed May 22 2019


MOZ041-042-047>051-059-230700-
/O.NEW.KLSX.FF.A.0005.190523T0000Z-190523T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-
Montgomery MO-Gasconade MO-
Including the cities of Columbia, Mexico, Jefferson City, 
and Fulton
153 PM CDT Wed May 22 2019

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
THURSDAY MORNING...

The National Weather Service in Saint Louis has issued a

* Flash Flood Watch for portions of central Missouri and east 
  central Missouri...including the following counties...in 
  central Missouri...Audrain MO...Boone MO...Callaway MO...Cole 
  MO...Moniteau MO and Osage MO. In east central Missouri... 
  Gasconade MO and Montgomery MO. 

* from 7 PM CDT this evening through Thursday morning

* Thunderstorms are expected to become numerous over central
  Missouri tonight. These thunderstorms will produce heavy 
  rainfall over ground that is already saturated which could 
  produce flash flooding.

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

Britt
2 follow-up statements
843 
WGUS63 KLSX 230113
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Saint Louis MO
813 PM CDT Wed May 22 2019

ILZ095-MOZ018-019-026-027-034-035-231200-
/O.EXB.KLSX.FF.A.0005.000000T0000Z-190523T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-
Including the cities of Quincy and Hannibal
813 PM CDT Wed May 22 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT THURSDAY...

The National Weather Service in Saint Louis has expanded the

* Flash Flood Watch to include portions of west central Illinois 
  and northeast Missouri...including the following counties...in 
  west central Illinois...Adams IL. In northeast Missouri...Knox 
  MO...Lewis MO...Marion MO...Monroe MO...Ralls MO and Shelby 
  MO. 

* until 7 AM CDT Thursday

* Multiple thunderstorms are moving over the same area across
  central and northeast Missouri and west central Illinois. This
  trend will continue into the overnight hours. These
  thunderstorms are producing very heavy rainfall over ground 
  that is already saturated which could produce flash flooding. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

MOZ041-042-047>051-059-231315-
/O.CON.KLSX.FF.A.0005.000000T0000Z-190523T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-
Montgomery MO-Gasconade MO-
Including the cities of Columbia, Mexico, Jefferson City, 
and Fulton
813 PM CDT Wed May 22 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* portions of central Missouri and east central Missouri... 
  including the following counties...in central Missouri... 
  Audrain MO...Boone MO...Callaway MO...Cole MO...Moniteau MO 
  and Osage MO. In east central Missouri...Gasconade MO and 
  Montgomery MO. 

* through Thursday morning

* Thunderstorms are expected to become numerous over central 
  Missouri tonight. These thunderstorms will produce very heavy 
  rainfall over ground that is already saturated which could 
  produce flash flooding. 

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately dangerous flash flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch is advanced notice that conditions are
favorable that may lead to flash flooding. People in the Watch
area, especially in flood prone areas, should use this time to
make preparations just in case. Stay informed, and be ready for
quick action if flooding is observed or if a Flash Flood Warning
is issued.

&&

$$

Britt
859 
WGUS63 KLSX 230839
FFALSX

Flood Watch
National Weather Service Saint Louis MO
339 AM CDT Thu May 23 2019

ILZ095-MOZ018-019-026-027-034-035-230945-
/O.CAN.KLSX.FF.A.0005.000000T0000Z-190523T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-
Including the cities of Quincy and Hannibal
339 AM CDT Thu May 23 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of west central Illinois and
northeast Missouri has been cancelled. The heavy rainfall threat
has shifted further southeast. 

$$

MOZ041-042-047>051-059-230945-
/O.CAN.KLSX.FF.A.0005.000000T0000Z-190523T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-
Montgomery MO-Gasconade MO-
Including the cities of Columbia, Mexico, Jefferson City, 
and Fulton
339 AM CDT Thu May 23 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Missouri and east
central Missouri has been cancelled. The heavy rainfall threat has
shifted further east and southeast. 

$$

TES

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at May 22, 12:31 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 22, 12:31 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1231 PM CDT Wed May 22 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 405 AM CDT Wed May 22 2019

An interesting setup today with a stacked low centered over
northeast NEB this morning. As this low moves NE today, a secondary
warm front will lift through the area, becoming stationary just NW
of the CWA this afternoon. The front should drop south tonight and
likely stall about half way through the CWA.

Convection initiation should hold off until early this evening as
the LLJ begins to increase and low level cooling begins. However,
can not completely rule out a few storms late in the afternoon
across far west and northwest portions of the CWA. Convection should
increase in coverage along the front and sag south as the upper trof
pushes east. The increasing LLJ will help elongate low level
hodographs and deep layer shear will be supportive of supercells.
All severe modes will be possible through early evening trending to
a hail threat into the night. With height rises across the region,
unsure how much convection will develop, which will also play into
how organized storms will become and track. Overall, a number of
question still exist with thunderstorm forecast through tonight.

With a lack of clouds through much of today and ample insolation,
have trended warmer today. Temps tonight are a little more
complicated with the front dropping south and convection. In
general, trended warmer across southern portions of the CWA while
trending cooler across northern portions.

Tilly

.LONG TERM...  (Thursday through Tuesday)
Issued at 405 AM CDT Wed May 22 2019

A persistent high amplitude pattern aloft will be locked in over the
CONUS for Thursday through next Tuesday.  An upper level ridge over
the southeast U.S. combined with a long wave trough over the
southwest will keep the mid Mississippi Valley in southwest flow.
There will therefore be a continuous supply of warm and moist air
from the Gulf feeding into the Midwest.  Additionally, a couple of
northern stream short waves will move across the Upper Midwest along
the periphery of the upper Ridge.  These waves along with the
deepening Hudson Bay low will keep the low level baroclinic zone
over the northeast/east central Plains and the Midwest.  All this
boils down to warm and humid summer-like weather with highs mainly
in the 80s and lows in the mid to upper 60s.  It also means that
there will be be a nearly continuous chance of convection over much
of the area depending on how far south the baroclinic zone dips in
response to the ridge running short waves and resulting
thunderstorms.  The best chances through the period will be over
northeast Missouri and west central Illinois...though the chance for
storms will dip all the way into southeast Missouri Saturday through
Monday when the upper ridge will be weakest and the low level
effective front is forecast to dip down to near the I-70 corridor.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1219 PM CDT Wed May 22 2019

Mainly dry and VFR conditions are expected into late afternoon
expected at KCOU where there will be some high MVFR moving into
the area. Then thunderstorms will move into central and northeast
Missouri and west central Illinois late this afternoon and early
this evening affect KUIN and KCOU bringing the threat of wind
gusts to 35KTS or greater, hail, and MVFR/IFR ceilings and
visibilities in heavy rain. These storms will move east through
the evening and eventually reach the St. Louis area terminals
after 06Z. The thunderstorms will move out of all terminals by 12Z
with dry and VFR conditions expected thereafter.

SPECIFICS FOR KSTL:

Dry and VFR conditions expected through 06Z. Then thunderstorms
will move into the terminals with low MVFR/IFR ceilings and
visibilities. These conditions are expected to move out of the
terminal by 12Z leaving dry and VFR conditions.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 22, 4:51 AM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
451 AM CDT Wed May 22 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
451 AM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected tonight for portions of central, northeast
and east-central Missouri as well as west-central and southwest
Illinois. A few of these storms may be severe capable of producing
isolated tornadoes, large hail and damaging winds.

Major river flooding is ongoing along portions of the Illinois
River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Major river flooding is expected over the next week along the
Mississippi, Missouri, and Illinois Rivers. Crests at some locations
will be close to or greater than what were seen earlier this year.

The chance for thunderstorms will continue from Thursday night
through Monday across parts of the area. A few strong to severe
storms are possible Thursday, Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Tilly

In the hours before

Local storm report, May 22, 8:47 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
847 AM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     1 NW COTTLEVILLE        38.76N 90.67W
05/21/2019                   ST. CHARLES        MO   PUBLIC

            LARGE TREE BRANCHES DOWN ALONG KNAUST RD
            NEAR AVONDALE DR.

&&

CVKING
Local storm report, May 22, 8:50 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
850 AM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     2 ENE FOSTER POND       38.33N 90.20W
05/21/2019                   MONROE             IL   TRAINED SPOTTER

            TWO UPROOTED TREES, TWO TREES TOPS ARE
            TWISTED OFF AND OTHER TREES DOWN AT NEARBY
            NEIGHBORS HOURS. COULD BE TORNADO DAMAGE.

&&

CVKING
Local storm report, May 22, 11:21 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1121 AM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     1 W HIGH POINT          38.48N 92.61W
05/21/2019                   MONITEAU           MO   PUBLIC

            FACEBOOK POST SHOWS CONCENTRATED AREA OF
            WIND DAMAGE WEST OF HIGH POINT ON RT. CC.

&&

CVKING
Local storm report, May 22, 12:29 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1229 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HEAVY RAIN       2 NE FRENCH VILLAGE     37.99N 90.36W
05/22/2019  M1.70 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

&&

MAB
Local storm report, May 22, 12:37 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1237 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND DMG     2 ENE EDWARDSVILLE      38.81N 89.94W
05/21/2019                   MADISON            IL   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS WERE BLOWN DOWN.

&&

MAB
Local storm report, May 22, 1:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TORNADO          5 SSW WILLIAMSBURG      38.85N 91.73W
05/21/2019                   CALLAWAY           MO   NWS STORM SURVEY

            THE WEAK TORNADO TOUCHED DOWN NORTHWEST OF
            THE INTERSECTION OF COUNTY ROAD 170 AND
            COUNTY ROAD 171 DESTROYING A SMALL BARN AND
            CAUSING TREE DAMAGE. THE TORNADO CONTINUE
            NORTHEAST WIDENING TO A WIDTH OF 250 YARDS
            AND CAUSING MORE TREE DAMAGE BEFORE LIFTING
            NEAR PRARIE FORK CREEK.

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:50 AM CDTRiver Flood WarningLSXMarion5 hr
May 22, 4:54 AM CDTRiver Flood WarningLSXReynolds30 hr
May 22, 10:27 AM CDTAreal Flood WarningLSXLincoln5 days
May 22, 4:28 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Shelby47 min
May 22, 4:30 PM CDTTornado WarningLSXMarion, Shelby30 min
May 22, 4:59 PM CDTSpecial Weather StatementLSXMarion31 min
May 22, 5:40 PM CDTRiver Flood WarningLSXJefferson3 days
May 21, 7:08 PM CDTTornado WarningLSXMadison, Saint Clair37 min
May 21, 7:36 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Macoupin, Madison, Montgomery39 min
May 21, 7:46 PM CDTTornado WarningLSXBond, Madison29 min
May 21, 7:56 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Marion, Saint Clair, Washington53 min
May 21, 8:08 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Montgomery52 min
May 21, 8:27 PM CDTTornado WarningLSXBond, Clinton, Fayette, Marion21 min
May 21, 8:45 PM CDTSevere Thunderstorm WarningLSXClinton, Fayette, Marion, Montgomery45 min
May 22, 9:36 AM CDTRiver Flood WarningLSXBrown14 days
May 22, 9:52 AM CDTRiver Flood WarningLSXFayette4 days

Nearby

Flash Flood Watches in Missouri, 2019Flash Flood Watches in Illinois, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.